Illinois, 2017

Tornadoes and Hail in Illinois, February 28, 2017

February 28, 2017 · NWS LSX · 15 events in 7 counties and zones

A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St. Louis County Warning Area, including a portion of the long track tornado that caused damage north of Perryville, MO. Hail and wind reports were noted with many of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 3:02 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 28, 3:02 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
302 PM CST Tue Feb 28 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 301 PM CST Tue Feb 28 2017

Cold front extends from a surface low over southeastern IA southwest
into the OK Panhandle.  A wind advisory is in effect across parts of
northeast and central MO and west central IL where very strong wind
gusts were occurring due to a tight surface pressure gradient and
momentum transfer to the surface underneath a strong southwest low
level jet.  Tornado watches have been issued for our forecast area
for the rest of the afternoon into the early evening hours.
Sufficient wind shear/instability exists for scattered supercells in
the warm sector capable of large hail, damaging winds and isolated
tornadoes late this afternoon and early this evening.  As an upper
level trough over the Plains approaches, the cold front will drop
southeastward through our forecast area tonight.  A greater coverage
of storms is expected along this front with the potential for more
severe storms late this evening and into the overnight hours.  The
primary threat with this second round of storms will be damaging
winds.  The threat of severe storms should end by early Wednesday
morning with lingering showers and a few storms across southeast MO
and southwest IL until late morning. Colder temperatures can be
expected tonight across northeast MO due to cold air advection
behind the cold front, then colder conditions for the entire area on
Wednesday with only a small diurnal rise in temperatures expected.
The sky should gradually clear out from southwest to northeast late
Tuesday morning and afternoon as a surface ridge builds
southeastward into our area behind the cold front, and as the upper
level trough begins to shift northeast of our area.

GKS

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 301 PM CST Tue Feb 28 2017

(Wednesday night - Next Monday night)

High pressure over the area begins to push east Wednesday night into
early Thursday morning ahead an approaching short wave trough. The
short wave trough will swing through NE MO/WC IL but will likely be
a dry passage. The dry weather will persist till late Sunday night
into Monday as another frontal boundary passes through the region
providing chances of showers and thunderstorms. The front departs
the area on Monday night and high pressure slides into the region
from the Northern Plains.

Temperatures will return to seasonal values on Thursday and Friday,
then once again go above seasonal norms for the reminder of the
forecast period.

Kelly

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1142 AM CST Tue Feb 28 2017

Convection timing and coverage will be the main focus of this TAF
period. MVFR stratus continues to mix out late this morning, and
expect all cigs to be VFR in the next one to two hours. As the low
cigs are lost, southerly winds will become rather gusty (gusts of
30+ knots possible at times). As a system approaches from the
west, scattered convection is expected to break out across
portions of western and central MO late this afternoon, spreading
eastward through this evening. This convection will bring strong
gusty winds along with reduced cigs/vsbys if it happens to pass
over any site. More widespread thunderstorm activity is then
expected overnight along a cold front sweeping through the region.
Any passing storm will likely drop cigs/vsbys to IFR thresholds.
Otherwise, expect a wind shift to westerly by Wednesday morning as
the front pushes through, along with the potential for some
additional MVFR cigs behind the front.

SPECIFICS FOR KSTL:
Convection timing and coverage will be the main focus of this TAF
period. MVFR stratus continues to mix out late this morning, and
expect cigs to be VFR in the next one to two hours. As the low
cigs are lost, southerly winds will become rather gusty (gusts of
around 30 knots possible at times). As a system approaches from
the west, scattered convection is expected to break out across
portions of western and central MO late this afternoon, spreading
eastward toward STL around 00Z. This convection will bring strong
gusty winds along with reduced cigs/vsbys if it happens to pass
over the terminal. Another round of more widespread thunderstorm
activity is then expected overnight along a cold front sweeping
through the region. Any passing storm will likely drop cigs/vsbys
to IFR thresholds. Otherwise, expect a wind shift to westerly by
Wednesday morning as the front pushes through, along with the
potential for some additional MVFR cigs behind the front.

KD

&&

.CLIMATE...
Record Temperatures For Tuesday 2/28

Record Highs    Record High Lows

STL 80/1972     STL 54/1895
COU 75/1972     COU 52/1895
UIN 68/1932     UIN 40/1987

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
     Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.

IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 28, 3:33 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
333 PM CST Tue Feb 28 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
333 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely across the region. The greatest
risk is across southeast and east-central Missouri northeastward
into southwest and central Illinois. Severe weather threats
include very large hail, damaging winds, and tornadoes. Several
strong, long track tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a heightened fire danger for much of the area north of
Interstate 70 on Thursday afternoon due to low relative humidity
values, dry fuels, and gusty westerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and tonight.

TES

In the hours before

Local storm report, Feb 28, 2:54 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             7 S STEELVILLE          37.87N  91.36W
02/28/2017  M1.00 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700121

TES
Local storm report, Feb 28, 3:47 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NW CADET              38.00N  90.70W
02/28/2017  M1.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700122

TES
Local storm report, Feb 28, 3:49 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             7 WNW POTOSI            37.97N  90.90W
02/28/2017  M1.00 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700123

MILLER
Local storm report, Feb 28, 3:53 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     FUNNEL CLOUD     6 SE CADET              37.93N  90.61W
02/28/2017                   ST. FRANCOIS       MO   TRAINED SPOTTER

            OBSERVED FROM THE ENTRANCE TO TERRE DU LAC
            LAKE...LOOKING DUE NORTH

&&

EVENT NUMBER LSX1700124

MILLER
Local storm report, Feb 28, 4:11 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             ELSBERRY                39.17N  90.79W
02/28/2017  M1.00 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700125

TES
Local storm report, Feb 28, 4:17 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             VALLES MILL             38.04N  90.50W
02/28/2017  E1.00 INCH       JEFFERSON          MO   BROADCAST MEDIA

            PUBLIC REPORT RELAYED VIA THE MEDIA FROM VALLES MINES

&&

EVENT NUMBER LSX1700126

MILLER

The radar

The St Louis radar (KLSX), 46 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Jersey

When
February 28, 4:18 PM CST
Where
Jersey County, 0.78 mi SW of Dow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.013, -90.341

Hail, St. Clair

When
February 28, 5:25 PM CST to 5:29 PM CST
Where
St. Clair County, Dupo to Cahokia
Measured
1.25 in hail
Reported by
Social Media
Coordinates
38.520, -90.200

Thunderstorm Wind, Madison

When
February 28, 5:35 PM CST to 5:36 PM CST
Where
Madison County, Collinsville to 0.47 mi S of Stallings
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.670, -90.000

Thunderstorm winds blew down several trees and power lines in Collinsville and just south of Pontoon Beach. One house sustained siding damage from the winds.

Hail, Madison

When
February 28, 5:35 PM CST to 5:50 PM CST
Where
Madison County, 1.34 mi NW of Collinsville to 1.45 mi N of Marine
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.683, -90.019

A wide swath of large hail, up to two inches in diameter, fell across Madison County from the Collinsville/Pontoon Beach area northeastward through Maryville, Glen Carbon, Edwardsville, Troy and Marine.

Thunderstorm Wind, St. Clair

When
February 28, 5:35 PM CST
Where
St. Clair County, 1.21 mi W of East Swansea
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.527, -90.002

Thunderstorm winds blew down a utility pole on the northwest side of town.

Hail, Monroe

When
February 28, 5:40 PM CST to 6:00 PM CST
Where
Monroe County, 0.41 mi NNW of Maeystown to 0.54 mi NE of Hecker
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.225, -90.233

A swath of large hail, up to golfball size, fell across Monroe County between Maeystown and Hecker.

Hail, Monroe

When
February 28, 5:55 PM CST
Where
Monroe County, 1.76 mi WNW of Ivy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.161, -90.259

Thunderstorm Wind, Monroe

When
February 28, 6:00 PM CST
Where
Monroe County, Hecker to 0.69 mi ENE of Hecker
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.300, -90.000

Thunderstorms winds blew down a large tree across a road in town.

Hail, St. Clair

When
February 28, 6:11 PM CST
Where
St. Clair County, New Athens
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.320, -89.870

Hail, Randolph

When
February 28, 6:13 PM CST to 6:14 PM CST
Where
Randolph County, 1.67 mi SW of Red Bud to Red Bud
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.203, -90.002

Hail, Monroe

When
February 28, 6:25 PM CST
Where
Monroe County, Waterloo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.330, -90.150

Tornado, Randolph

When
February 28, 8:12 PM CST to 8:18 PM CST
Where
Randolph County, 0.86 mi SW of Rockwood to 2.14 mi ENE of Rockwood
Rating
EF2
Path length
2.94 mi
Path width
700 yd
Continued into
Jackson, Il (PAH)
Reported by
NWS Storm Survey
Coordinates
37.822, -89.712

The tornado moved out of Perry County (MO-WFO Paducah's forecast area) across the Mississippi River into far southern Randolph County (IL) south of Rockwood. The tornado caused damage to trees and snapped 7 power poles on IL Route 3. It continued to move to the northeast, causing extensive tree damage along Gun Club Road. The damage was rated EF2. The tornado continued northeast into Jackson County (IL) which is serviced by National Weather Service Paducah. This segment of the tornado (Randolph County) was rated EF2 with a path length of 2.94 miles and a max path width of 700 yards. No injuries or deaths were reported in Randolph County. The entire tornado was rated EF4. It's path length was 50 miles with a max path width of 1056 yards (0.6 of a mile). One death and 12 injuries were reported with this tornado.

Hail, Adams

When
February 28, 8:57 PM CST
Where
Adams County, Payson to 0.82 mi ESE of Payson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -91.250

Hail, Brown

When
February 28, 9:25 PM CST to 9:30 PM CST
Where
Brown County, 0.52 mi NNE of Mt Sterling to 1.35 mi SSE of Hersman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.987, -90.767

Tornado, Brown

When
February 28, 9:33 PM CST to 9:34 PM CST
Where
Brown County, 0.79 mi WNW of Versailles to 0.49 mi N of Versailles
Rating
EF1
Path length
0.66 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
39.885, -90.664

The tornado first touched down on the far west side of Versailles where it caused minor tree damage. The tornado traveled northeast and impacted a house which sustained roof damage. On the other side of the road, two single wide mobile home trailers were overturned. Damage at this location was rated high end EF1. Farther to the northeast, more substantial tree damage occurred. Several mature trees were topped, split and snapped at various heights above the ground. The surrounding structures sustained corresponding roof, siding and fascia damage. Damage was also rated high end EF1 along this portion of the track. The tornado continued northeast and crossed Illinois Route 99 and caused additional minor tree damage. The tornado moved northeast through the far northeast portion of town causing additional EF0 tree, roof and fascia damage to structures. The tornado dissipated as it moved out of the northeast corner of Versailles. Overall, the tornado was rated EF1 with a path length of 0.66 miles and a maximum path width of 50 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679484, 679513, 679522, 679523, 679667, 679515, 679517, 679516, 679655, 679658, 679657, 679706, 682433, 682436, 682437.